So let's start first with HIV. There are 3 stages that myopathy or a muscle disorder can be
seen in the setting of HIV. It can be seen early, myopathy can be seen late and importantly,
we can see myopathy associated with treatment for HIV and that's drug-induced myopathy.
So let's think about each of these 3 specifically. In this table, we'll walk through each of the
early, late, and drug-associated myopathies that we see in patients with HIV. Early HIV
myositis is seen at early onset at the time of diagnosis or seroconversion with HIV infection.
As you can see here, patients present with proximal weakness and some component of
myalgia is often experienced which is different from the other immune-mediated myopathies
that are not associated with HIV. Workup reveals an immune response. There is elevated
CK. There is inflammation of the muscle in this condition and we see CKs elevated similar to
our patient in case here. This is associated often with an immune-mediated neuropathy. And
patients present very similar to Guillain-Barre syndrome or like an acute inflammatory
demyelinating polyneuropathy. And again, for our patient in this case we see co-occurring
neuropathic symptoms that are suggestive of this co-occurring neuropathy that we can see.
And the management is typically with corticosteroids. This is an immune-mediated neuropathy
and myopathy that occurs at the time of seroconversion and we want to reduce that immune
response. This is tough in a patient who has recently been diagnosed with HIV and we have to
balance the benefit of treating this problem with the potential risks of early steroid treatment
in these patients. The second type of myopathy that we see with HIV is a late myopathy.
This occurs as a late onset occurring condition; years, months, or even decades after the
initial diagnosis of HIV. Patients present, as you see here, with associated fatigue, muscle
loss, atrophy and occasionally myalgias. Those are uncommon and more typically seen with the
early HIV-associated myopathy. There is little to no muscle inflammation. So when we check
CK levels, they're typically normal and we don't see that signs of an immune attack on the
muscle. The key treatment here is antiretroviral therapy. This myopathy is developed as a
result of longstanding and often poorly treated HIV and the key is to get the disease under
control with good and aggressive ART or antiretroviral therapy. The last myopathy to
associate with HIV is a drug-related or drug-induced HIV associated myositis. And this is seen
with selective drugs used to treat HIV in this antiretroviral therapy. Here, we see that the
onset can be at any point in time during the disease course but is after initiation of one of
these antiretroviral agents. This myopathy is associated with the development of ragged red
fibers. That's a muscle biopsy finding that's seen in the muscle. And this is associated with
mitochondrial toxicity which we can see with these antiretroviral agents. Patients present
with proximal muscle weakness, it's a typical myopathic presentation. There can be elevation
in CK because of a little bit of muscle inflammation that can occur as a result of these agents
and the treatment of choice is withdrawal of the offending agent and we typically see that
this resolves within 3 to 4 months.